Missouri, 2002

Hail in Missouri, July 18, 2002

July 18, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 11:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 11:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT THU JUL 18 2002

WILL BE UPDATING SHORTLY TO DROP AFTERNOON MAXES ESPECIALLY OVER
WEST PLAINS AREAS. UPPER 80S OVER THE WEST LOOK TOO WARM ALSO.
OTHERWISE PLAN TO POPS FOR TUESDAY...AND TWEEK TEMPS DOWN
ACCORDINGLY.

PREVIOUS AFD FOLLOWS...

TERRY

(226 AM )
FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT
AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD.

NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT
MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN
EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN
WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S
IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN
ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO
THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO
WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS.

MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS
IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL
RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS
LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER
EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY.
WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF
EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF.

BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK
BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR
CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS
MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR
AXIS FOR THE NEXT COUPLE OF DAYS.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Jul 18, 12:20 PM CST, 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT THU JUL 18 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN
EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

* AREA AND TIMING...

ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST
KANSAS THROUGH 9 PM.

* SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

* DISCUSSION...

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE
REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY
RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING
WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW
STRONG UPDRAFTS TO PRODUCE SMALL HAIL.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jul 18, 12:20 PM CST, 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT THU JUL 18 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL IN
EXCESS OF TWO INCHES...SMALL HAIL...AND WIND GUSTS TO 50 MPH.

* AREA AND TIMING...

ALL OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI AND SOUTHEAST
KANSAS THROUGH 9 PM.

* SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

* DISCUSSION...

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO INTERACT WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM...TO GENERATE THUNDERSTORMS OVER THE
REGION THIS AFTERNOON AND EARLY THIS EVENING. AS STORMS WITH HEAVY
RAINFALL MOVE REPEATEDLY OVER THE SAME AREA...LOCALIZED FLOODING
WILL BE POSSIBLE. ALSO...INCREASING INSTABILITY WILL ALLOW A FEW
STRONG UPDRAFTS TO PRODUCE SMALL HAIL.

* EXTENDED OUTLOOK THROUGH WEDNESDAY...

THE PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
July 18, 12:30 PM CST
Where
St. Clair County, 5 mi SW of Collins
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -93.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306672.